MAUDE Adverse Event Report: SYNTHES GMBH EXTRACTION BOLT FOR 6.5MM & 7.0MM SCREWS; EXTRACTOR

SYNTHES GMBH EXTRACTION BOLT FOR 6.5MM & 7.0MM SCREWS; EXTRACTOR
Catalog Number 309.069
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
Device report from synthese reports an event in japan as follows: it was reported that on (b)(6) 2023, the patient underwent a removal surgery for with the products in question because two years after the initial surgery on december 4, 2020, she suffered osteonecrosis and needed to be replaced with a tha after fns removal.In the extraction of the distal 5.0 locking screw, the screw did not loosen at all even after cleaning the inside of the head and attempting extraction with light hammering of fns-3 and fns-4.The insertion handle was then attached to the plate and a similar extraction attempt was made, but the screw did not loosen.The surgeon determined that the screw head has been stripped as the screwdriver and screw head bite has weakened, and moved to the extraction drill and attempted further extraction with the extraction screw.The extraction screw bit into the screw head, but the screw did not loosen, resulting in breakage of the extraction screw tip in question.The screw heads were ground out with a 4.0 carbide drill and a 6.0 carbide drill, and the anti-rotation screw, neck bolt, and plate were extracted.The surgeon continued further removal of the screws remaining in the bone.He used a harrow reamer to excavate around the perimeter, then griped and pulled out the screw with an extraction bolt.When the screw and bolt seemed to mesh, the tip of the bolt broke.Several slightly larger fragments of breakage were scattered into the bone and visually removed by the surgeon.He then removed the screw by repeatedly scraping the anterior cortex with a gouge, widening the hole, and grabbing the screw with a needle-nose pliers.The tha replacement has been successful, although the larger hole in the lateral cortex has necessitated careful handling of the rasp and stem inserted into the femur.The surgery was completed successfully within 30 minutes delay.The patient outcome was stable, and the fragments generated were easily removed without necessitating additional intervention.This report involves one extraction bolt for 6.5mm & 7.0mm screws.This report is related to (b)(4) which reports the onset of osteonecrosis.This pc reports difficulty in removal.This is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthese is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthese has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthese or its employees that the report constitutes an admission that the device, depuy synthese, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Complainant part is not expected to be returned for manufacturer review/investigation.Reporter is a j&j employee.Product was not returned.Based on the information available, it has been determined that no corrective and preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device history lot product code: 309.069 lot number: 21p8726 manufacturing site: jabil bettlach release to warehouse date:(b)(6) 2020 a manufacturing record evaluation was performed for the finished device lot and no non-conformance was identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Investigation summary: the product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the extract-bolt f/scr ø6 6.5+7 [309.069/21p8726] was found broken, the broken fragment was returned.No other issues were observed.A dimensional inspection was not performed due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to excessive/unintended forces.The overall complaint was confirmed as the observed condition of the extract-bolt f/scr ø6 6.5+7 [309.069/21p8726] would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Drawing/specifications reviewed: yes.Dimensional inspection: n/a.Device history lot: product code: 309.069.Lot number: 21p8726.Manufacturing site: jabil bettlach.Release to warehouse date:19/02/2020.A manufacturing record evaluation was performed for the finished device lot and no non-conformance was identified.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION BOLT FOR 6.5MM & 7.0MM SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
WERK BETTLACH (CH)
muracherstrasse 3
bettlach 2544
SZ   2544
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key16497262
Report Number8030965-2023-02796
Device Sequence Number6611006
Product Code HWB
UDI-Device Identifier07611819056527
UDI-Public(01)07611819056527
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.069
Device Lot Number21P8726
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/15/2023
Supplement Date Received by Manufacturer05/03/2023
05/03/2023
Initial Report FDA Received Date03/07/2023
Supplement Report FDA Received Date05/03/2023
05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/19/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HOLLOW-REAMER-COMPL ANTICLOCKWISE CUTTIN; LOCKSCR Ø5 SELF-TAP L40 TAN; UNK - EXTRACTION INSTRUMENTS: TRAUMA; UNK - PLATES: TRAUMA
Patient Age67 YR
Patient SexFemale